Alabama, 2017

Flash Flooding in Alabama, July 28, 2017

July 28, 2017 · NWS HUN · 6 events in 1 county or zone

Slow-moving thunderstorms repeatedly trained over the same locations in Decatur. Several reports all along 6th Avenue and other parts of downtown Decatur indicated about a foot or more of water inundating the road and intersections in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Slow-moving thunderstorms repeatedly trained over the same locations in Decatur. Several reports all along 6th Avenue and other parts of downtown Decatur indicated about a foot or more of water inundating the road and intersections in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 8:07 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 28, 8:07 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
907 AM CDT Fri Jul 28 2017

.NEAR TERM...(Rest of Today)
Issued at 845 AM CDT Fri Jul 28 2017

A mid-level wave embedded in NW flow aloft has enhanced low-lvl flow
and convergence across southern middle TN this morning, resulting in
a near persistent area of deep convection. Flood warnings have
resulted to our north this morning and a Flash Flood Warning has
just been issued for parts of our area, generally from near Courtland
and Moulton, eastward and northeastward to include the Decatur-
Huntsville-Athens metro area. Recent GOES-16 IR data shows persistent
deep convection and cold cloud tops with the area of convection that
is drifting southward. So, deep convection and very high rainfall
rates (estimated to be around 3-4 in/hr) are occurring with the
strongest activity in the very moist environment (PW values around
2.1-2.3 inches). This feature will likely continue to drift southward
with enhanced convection developing in our area over the next few
hours. Regional models indicate the mid-level wave moving off to the
east and gradually lessening upr-lvl support by early afternoon.
Nevertheless, added broad scale support from the impending low-lvl
front will continue to generate boundary lyr convergence and support
for convection into the afternoon. Area wide QPF was increased in the
forecast and a few other adjustments were made to the
forecast...mainly for clouds and POPs.

.SHORT TERM...(Tonight)
Issued at 335 AM CDT Fri Jul 28 2017

The front will pass across the area rapidly, with the initial wind
shift occurring by 06Z and final wind shift by daybreak. Showers
will linger through about midnight but should taper off rapidly
afterwards as the deep moisture is quickly shunted to the south (in
fact PWats will fall to around 1 inch by 12Z Saturday). The forecast
will continue to show mid-range PoPs early this evening but taper
off to 10% by daybreak tomorrow. The cooler and drier low-level air
will be slower to arrive, so lows should only fall to the upper
60s/around 70.

.LONG TERM...(Saturday through Thursday)
Issued at 335 AM CDT Fri Jul 28 2017

The cold front will be well to the south of the forecast area by
sunrise on Saturday, with high pressure building southward through
the day. The northerly flow at the surface will filter in a much
drier airmass, with dewpoints dropping into the lower 60s by the
afternoon. This airmass will behind the front will also bring some
cooler temperatures, with highs barely reaching into the mid 80s.
Thus, a rather pleasant Saturday is in store for the TN Valley.
Clear skies will prevail through the overnight hours, and as winds
become calm, temperatures will plummet into the lower 60s, with a
few spots even dropping into the upper 50s early Sunday morning.

The dry conditions will prevail through much of the long term
period, as high pressure dominates at the surface. Upper level
ridging tries to build into the region on Sunday, however it will
have a hard time overcoming the broad upper trough that will be in
place over the eastern CONUS. This keeps the TN Valley within
northwesterly flow through at least Wednesday. However, winds don't
really shift back to the south until late Tuesday, and flow will be
rather light, limiting the amount of moisture advection. By
Wednesday, a shortwave will dig southward and amplify across the
Ohio and Tennessee Valleys. Despite some potential forcing on
Tuesday and Wednesday, the lack of moisture will limit any
thunderstorms from developing. Thus, have kept a dry forecast in
through Wednesday. A return of diurnally driven thunderstorms will
begin on Thursday, as moisture continues to increase and finally
reaches above climatological averages for the beginning of August.
This may be aided by a weak frontal boundary that the ECMWF shows
moving through the forecast area. However, not overly confident on
the front making it through on day 7 and will only include isolated
thunderstorms at this point.

Temperatures through the first half of next week will remain slightly
below normal, with highs in the lower to mid 80s Sunday through
Tuesday. However a moderate trend, due to some return flow, will
send temperatures towards more normal values by Wednesday and highs
will warm to around 90 degrees on Wednesday and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 649 AM CDT Fri Jul 28 2017

KHSV is likely to see poorer flight conditions early this morning as
it will be closer to a persistent band of showers/storms. Initially
this will be handled with MVFR showers and TEMPO group for heavier
thunder, with improving conditions at 15z as the storms become more
scattered. Confidence in improvement timing is low to medium.

For KMSL, scattered thunderstorms will still affect the terminal at
first, but it will not be quite as persistent or heavy, and
conditions will improve with scattered thunderstorms by 14z.

After 14-15z, lower clouds around 1000ft could develop, although
confidence is not high enough to include beyond a scattered deck at
either site. The frontal passage will occur 00-01z with a return to
VFR at 08-09z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>010-016.

TN...Flash Flood Watch through this evening for TNZ076-096-097.

&&

NEAR TERM...KDW
SHORT TERM...BCC
LONG TERM...73
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 28, 3:34 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
434 AM CDT Fri Jul 28 2017

ALZ001>010-016-TNZ076-096-097-290000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
434 AM CDT Fri Jul 28 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous to widespread showers and thunderstorms will be possible
through the day, as a cold front approaches the area. An isolated
strong storm is possible during the afternoon, with gusty winds up to
50 MPH and locally heavy rainfall possible. Thunderstorms will
gradually end from northwest to southeast by midnight, as the cold
front passes through the area. One to two inches of rainfall is
forecast, though locally higher amounts are possible, leading to
isolated instances of flash flooding. For more information, see the
Flash Flood Watch in effect for later this morning through early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated afternoon thunderstorms will be possible on Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time. However, timely reports of flash
flooding or other weather impacts will be appreciated.

The radar

The Northeast Alabama radar (KHTX), 88 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
July 28, 8:25 AM CST to 2:00 PM CST
Where
Morgan County, Fairview to 0.17 mi N of Fairview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.580, -86.950

At least 8 inches of water was reported over the road on 11th Street.

Flash Flood, Morgan

When
July 28, 8:25 AM CST to 2:00 PM CST
Where
Morgan County, 0.69 mi N of Fairview to 0.73 mi NNW of Fairview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.590, -86.950

At least 8 inches of water reported over the road on 8th Street.

Flash Flood, Morgan

When
July 28, 8:32 AM CST to 2:00 PM CST
Where
Morgan County, 0.9 mi SW of Fairview to 0.74 mi ENE of Oakworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.570, -86.960

At least 6 inches of water reported over portions of Stratford Road SE. Portions of the road barricaded.

Flash Flood, Morgan

When
July 28, 8:32 AM CST to 2:00 PM CST
Where
Morgan County, Fairview to 0.09 mi W of Fairview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.580, -86.950

At least 6 inches of water over the roadway and portions of Dogwood Lane SE and Elliott Streets Barricaded.

Flash Flood, Morgan

When
July 28, 8:32 AM CST to 2:00 PM CST
Where
Morgan County, 0.69 mi S of Decatur to 0.8 mi S of Decatur
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.610, -86.980

More than 6 inches of water and barricaded roads reported on Church Street and 6th Avenue.

Flash Flood, Morgan

When
July 28, 9:05 AM CST to 2:00 PM CST
Where
Morgan County, Oakworth to 0.34 mi S of Oakworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.570, -86.980

Up to a foot of water reported over portions of Knight Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714637, 714639, 714641, 714643, 714644, 714646.